IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 619 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (148 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Acknowledgments
 »  References

 Article Access Statistics
    Viewed1630    
    Printed78    
    Emailed0    
    PDF Downloaded107    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 4  |  Page : 521-522
 

A rare case of unilateral gynecomastia during antituberculous chemotherapy with isoniazid


1 Department of Biochemistry, Ras Al Khaimah Medical and Health Sciences University, Ras Al Khaimah, United Arab Emirates
2 Department of Nursing, Vidya Nursing College, Udupi, India
3 Department of Nursing, KMC, Manipal University, Manipal, Karnataka, India
4 Department of Nursing, JSS Medical College, JSS University, Mysore, Karnataka, India

Date of Submission03-Oct-2011
Date of Decision25-Mar-2012
Date of Acceptance30-Apr-2012
Date of Web Publication3-Aug-2012

Correspondence Address:
B K Manjunatha Goud
Department of Biochemistry, Ras Al Khaimah Medical and Health Sciences University, Ras Al Khaimah
United Arab Emirates
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.99340

Rights and Permissions

 » Abstract 

Gynecomastia refers to enlargement of male breast (s) due to benign proliferation of glandular tissue and is caused by excessive estrogen. The etiology may be pathological, pharmacological, or idiopathic reasons. The present report describes a case of gynecomastia due to isoniazid therapy.


Keywords: Gynaecomastia, hormone, isoniazid, male, tuberculosis


How to cite this article:
Manjunatha Goud B K, Devi OS, Nayal B, Devaki R N. A rare case of unilateral gynecomastia during antituberculous chemotherapy with isoniazid. Indian J Pharmacol 2012;44:521-2

How to cite this URL:
Manjunatha Goud B K, Devi OS, Nayal B, Devaki R N. A rare case of unilateral gynecomastia during antituberculous chemotherapy with isoniazid. Indian J Pharmacol [serial online] 2012 [cited 2020 Aug 12];44:521-2. Available from: http://www.ijp-online.com/text.asp?2012/44/4/521/99340



 » Introduction Top


Gynaecomastia refers to enlargement of male breast (s) due to benign proliferation of glandular tissue. It is caused by excessive estrogen (stimulatory hormone) in the form of increased estrogen/androgen ratio. [1] Gynaecomastia may be due to various reasonsandstudies have shown that 25% cases are due to persistent pubertal gynecomastia, 10%-25% are drug-induced and 25% are idiopathic. [2]

Isoniazid has been widely used as an effective drug in all antituberculosis drug regimens. The serious adverse reactions during isoniazid therapy are rare and include hepatitis, peripheral neuropathy, cutaneous reactions and mental changes etc. Although isoniazid has also been reported to cause gynecomastia, [2] the cases are fairly rare. [3],[4],[5],[6] The present case describes gynecomastia due to isoniazid therapy.


 » Case Report Top


A 45-year-old male smoker, nonalcoholic presented with complaints of cough, expectoration, low-grade fever, and decreased appetite. Past history revealed pulmonary tuberculosis two years back and was treated with complete course of antituberculosis treatment. On further evaluation, he was diagnosed to have sputum positive pulmonary tuberculosis. The patient was treated with rifampicin 450 mg, isoniazid 300 mg, pyrazinamide 1500 mg, and ethambutol 800 mg, once daily. Pyrazinamide and ethambutol were stopped after the initial two months. After four months, while on isoniazid and rifampicin, the patient felt mild pain in the left mammary region, which aggravated on touching and on lying on the left side. Two weeks later, the patient noticed a swelling around the left nipple.

All laboratory investigations such as complete blood count, liver function tests, renal function tests were within normal limits. Chest X-ray revealed a patchy consolidation on right upper lung field.

On examination, a round lump (5 cm × 4 cm) was visible, which was tender, soft and not fixed to underlying tissues. The secondary sexual characters and the external genitalia were evaluated and found to be normal.

Isoniazid was stopped immediately with a presumptive diagnosis of isoniazid-associated gynecomastia. Antituberculous regimen except for isoniazid was given and his breast swelling and tenderness resolved slowly within 1 month. Patient completed a 9-months course of antituberculous treatment and is now on follow-up.


 » Discussion Top


Gynaecomastia is one of the most common breast problems in men and was first described by Paulus Aegineta (AD 625-690), who thought it was due to formation of fat. [7] It can occur due to numerous causes including developmental gynecomastia, congenital causes like Klinefelter syndrome, hermaphroditism, enzyme defects of testosterone production, acquired causes such as trauma, infection, torsion (twisted testicles), radiation, mumps, chemotherapy, malignancies such as bronchogenic carcinoma, alcoholism, systemic causes like congenital adrenal hyperplasia, cirrhosis, renal failure, thyrotoxicosis, and medicines. Clinically significant gynecomastia caused by drugs are common and may be due to an impaired balance in the serum estrogen to androgen ratio or a rise in prolactin level. [8],[9] Isoniazid causes gynecomastia by altering the vitamin B6 complex activation in liver, leading to altered estrogen-androgen metabolism. It has also been postulated that isoniazid probably acts by phenomenon called "Refeeding Gynaecomastia," which is supposed to be caused by restoration of weight, gonadotrophin secretion and gonadal functions. [10] Awareness regarding isoniazid-induced gynaecomastia would be of great help to the prescribers.


 » Acknowledgments Top


All the authors would like to thank Dr. Raguveer C.V, Professor of Pathology and Medical Director, Srinivas Institute of Medical Sciences and Research Institue, Mukka, Mangalore for their valuable guidence and support.

 
 » References Top

1.Henry M, Molmed S, Kenneth S, Reed Larsen P. William's Textbook of Endocrinology. 11th ed. Saunders Elsevier; 2008. p. 669-71.  Back to cited text no. 1
    
2.Braunstein GD. Gynecomastia. N Engl J Med 1993;328:490-5.  Back to cited text no. 2
[PUBMED]    
3.Guinet P, Garin JP, Morneix A. Gynecomastia in a grave case of pulmonary tuberculosis during isonicotinic acid hydrazide therapy. Lyon Med 1953;188:281-4.  Back to cited text no. 3
[PUBMED]    
4.Bergogne-Berezin E, Nouhouayi A, Letonturier P, Thibault B, Tourneur R. Gynecomastia caused by isoniazid: Value of determination of the inactivation phenotype. Nouv Presse Med 1976;5:213-4.  Back to cited text no. 4
    
5.Khanna P, Panjabi C, Maurya V, Shah A. Isoniazid associated painful bilateral gynecomastia. Indian J Chest Dis Allied Sci 2003;45:277-9.  Back to cited text no. 5
[PUBMED]    
6.Dixit R, Sharma S, Nawal CL. Gynaecomastia during antituberculosis chemotherapy with isoniazid. J Assoc Physicians India 2008;56:390-1.  Back to cited text no. 6
[PUBMED]    
7.Park AJ, Lamberty BG. Gynaecomastia: Have Webster's lesson been ignored? J R Coll Surg Edinb 1998;43:89-92.  Back to cited text no. 7
[PUBMED]    
8.Rodriguez Garcia LA, Jick H. Risk of gynaecomastia associated with cimetidine, omeprazole and anti ulcer drugs. BMJ 1994;308:503-6.  Back to cited text no. 8
    
9.Hugues FC, Gourlot C, Le Jeunne C. Drug induced gynecomastia. Ann Med Interne (Paris) 2000;151:10-7.  Back to cited text no. 9
[PUBMED]    
10.Bembo SA, Carlson HE. Gynaecomastia: Its feature, when and how to treat it. Cleve Clin J Med 2004;71:511-7.  Back to cited text no. 10
[PUBMED]    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow